EARS & HEARING
The eustachian (you-station) tube is a mostly muscular structure that bridges the middle ear space with the top part of your throat at the very back of your nose. It functions to balance air pressure in your middle ear. It opens and closes with swallowing and allows air to fill the middle ear when it is functioning normally. This is also known as ventilation of the middle ear. When the middle ear does not properly ventilate, it develops a negative pressure and the ear drum is virtually sucked in. Sometimes the ear responds to the negative pressure by sucking fluid out of the membranes in the middle ear causing a build up in the middle ear that prevents sound from being amplified thereby causing a conductive hearing loss. Even in the absence of fluid, sound can be muffled by middle ear dysfunction caused by a eustachian tube problem. Other symptoms may include clicking, popping, itching, and even a tickling sensation. It can be worse when you are lying down.
Children are more prone to these problems because their eustachian tubes develop in a horizontal position and they take time to develop into a more vertically oriented position. Other causes of problems include the common cold (viral), sinusitis (often bacterial), adenoid enlargement behind the nose at the throat end of the eustachian tube and allergies.
Many people have issues on airplanes because they are unable to quickly adapt to rapid changes in air pressure. Similar problems arise with scuba diving and even driving up and down hilly terrain. Some common techniques to counter this make use of the muscles of swallowing. Chewing gum is one common method (however, this can also lead to other problems when done too frequently). Yawning, too, will open the tube. Straining (Valsalva) or pinching your nose and pushing air gently into the ears may also help. Over the counter decongestants such as pseudoephedrine (Sudafed) or oxymetazoline (Afrin) may also help. Afrin should not be used for more than 3 days to prevent rebound nasal congestion and both products can worsen blood pressure problems. Check with the pharmacist to make sure they are safe for you.